Texas, 2010

Hail and Damaging Winds in Texas, June 8, 2010

June 8, 2010 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms during the mid and late afternoon hours produced hail and strong thunderstorm wind gusts across the western Texas Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the mid and late afternoon hours produced hail and strong thunderstorm wind gusts across the western Texas Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 12:05 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 12:05 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
105 PM CDT TUE JUN 8 2010

.AVIATION...
WEAK COLD FRONT CURRENTLY MOVG THRU KDHT AND KGUY SHOULD CONTINUE
SLIDING SWD TO NEAR KAMA BY LATE AFTERNOON. THIS BOUNDARY WILL LIKELY
BE THE FOCUS FOR TSTM DVLPMT LATER TODAY AND TONIGHT. RETAINED
MENTION OF CB REMARKS AT KGUY AND KDHT BUT ALSO INCLUDED AT KAMA
DUE TO CLOSE PROXIMITY OF WEAK COLD FRONT. HOWEVER...CONFIDENCE
REMAINS LOW AT THIS TIME AS TO WHETHER OR NOT TSTMS WILL ACTUALLY
AFFECT ANY ONE PARTICULAR TAF SITE. TRENDS WILL BE MONITORED CLOSELY
THIS AFTERNOON...WITH PSBL AMENDMENTS IF WARRANTED.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT TUE JUN 8 2010/

UPDATE...
SOUTHWEST WINDS HAVE INCREASED TO 15 TO 25 MPH ACROSS ACROSS THE
EASTERN PANHANDLES BUT REMAIN A BIT LIGHTER ACROSS THE WEST. A COLD
FRONT IS CURRENTLY MOVING THROUGH THE EXTREME WESTERN OK PANHANDLE
AND WILL CONTINUE A STEADY PROGRESS TO THE SOUTH FOR THE NEXT SEVERAL
HOURS. GUIDANCE IS STILL AT ODDS AS TO HOW FAR SOUTH THIS BOUNDARY
WILL MOVE DURING THE DAY. I SIDED WITH THE 12Z NAM WHICH BRINGS THE
FRONT TO THE CANADIAN RIVER VALLEY BY MID AFTERNOON. THIS BOUNDARY
AND ATTENDANT POST FRONTAL UPSLOPE FLOW SHOULD ENHANCE THE CONVECTIVE
POTENTIAL BY 21Z. DEEP LAYER SHEAR IS NOT ALL THAT IMPRESSIVE TODAY
WITH THE MID LEVEL ANTICYCLONE PARKED OVERHEAD BUT COLD POOL
INTERACTIONS AND SUBSTANTIAL INSTABILITY MAY RESULT IN MULTICELL
STORMS WITH OCCASIONAL SEVERE POTENTIAL. THUS...WORDING HAS BEEN
RETAINED ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. I
INCREASED MAX TEMPS IN THE EASTERN ZONES AND LOWERED SKY COVER TODAY
WITH ONLY MINOR CHANGES TO THE REMAINDER OF THE FORECAST.

JOHNSON

PREV DISCUSSION... /ISSUED 701 AM CDT TUE JUN 8 2010/

AVIATION...
TIMING VARIOUS WIND SHIFTS AND CONVECTION POTENTIAL WILL BE MAIN
AVIATION CONCERNS TODAY. CONVECTIVE OUTFLOW EASILY DISCERNIBLE ON
REGIONAL RADAR MAY BRING WIND SHIFT TO GUY/DHT EARLIER THAN
ANTICIPATED AND HAVE REFLECTED THIS IN LATEST TAF. OTHERWISE...
BOUNDARY TO SLIDE INTO THE PANHANDLES LATER TODAY...WITH EASTERLY
UPSLOPE FLOW DEVELOPING IN ITS WAKE. RETAINED CB REMARKS AT DHT/GUY
FOR NOW...BUT LEFT OUT OF AMA AS SOME UNCERTAINTY EXISTS JUST HOW FAR
SOUTH THE BOUNDARY WILL MOVE. VFR FORECAST TO CONTINUE TO FOR NOW BUT
WILL NEED TO MONITOR THE POSSIBILITY OF LOWER CIGS ESP AT GUY/DHT
BEHIND BOUNDARY.

TAB

PREV DISCUSSION... /ISSUED 330 AM CDT TUE JUN 8 2010/

DISCUSSION...
SFC LOW CURRENTLY OVER SERN COLO WITH OUTFLOW ENHANCED WIND SHIFT
THRU NWRN KS.  HAVE SPED UP TIMING OF WIND SHIFT...BRINGING THRU
NWRN HALF OF FCST AREA BY EARLY AFTN.  HAVE INCREASED POPS THIS
AFTN AND THIS EVE...AND HAVE SPREAD FARTHER SEWD...AS VERY RICH DEEP
MSTR AND STEEPENING LAPSE RATES WILL PROMOTE HIGHER INSTBY AS
CONVERGENCE LINE MOVES INTO AREA.  WILL CALL FOR POSSIBLY SEVERE THIS
AFTN AND THIS EVE OVER NRN AND NWRN ZONES WHERE SHEAR AND DYNAMICS
EXPECTED TO BE STRONGER.

WED MRNG POPS HAVE BEEN SPREAD WWD ACROSS NRN ZONES IN REGION OF
UPSLOPE FLOW ON N SIDE OF FRONT.  WED AFTN POPS HAVE BEEN KEPT ALL
ZONES AS INSTBY INCREASES WITH RETREATING WARM FRONT.  WED EVE POPS
ARE NOW LIMITED TO ONLY WRN ZONES...WHERE BETTER DYNAMICS EXPECTED TO
ENCOUNTER HIGHER INSTBY.  THU THRU FRI NGT HAVE BEEN KEPT DRY...
ALTHOUGH POTENTIAL FOR DRYLINE SETTING UP STILL EXISTS.  BETTER
OPPORTUNITY FOR THIS LOOKS TO BE SAT...WHERE POPS HAVE BEEN RETAINED
OVER ERN HALF.  STRENGTHENING SW FLOW ALOFT EXPECTED SAT NGT THRU
MON...WITH POPS KEPT THRU SUN NGT AND NOW MON.  03

COCKRELL

FIRE WEATHER...
WINDS EXPECTED TO SHIFT TO NORTH AND NORTHEAST TODAY AND TONIGHT
ACROSS NORTHWESTERN HALF OF FORECAST AREA.  RELATIVE HUMIDITY
VALUES EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS TODAY AND
WEDNESDAY.  ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS
EXPECTED TO DEVELOP THURSDAY THROUGH SATURDAY ACROSS WESTERN
SECTIONS AS RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT AS WINDS
REACH SPEEDS OF 20 MPH OR MORE.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jun 8, 4:37 AM CST, 9 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
537 AM CDT TUE JUN 8 2010

OKZ001>003-TXZ001>020-082100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
537 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS MUCH OF THE
OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS MAY BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLES
WEDNESDAY AND AGAIN SATURDAY THROUGH MONDAY. A FEW STORMS THAT
DEVELOP DURING THIS TIME MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP
ACROSS WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY
THROUGH SATURDAY DUE TO THE COMBINATION OF STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT.

TAB

In the hours before

Special weather statement, Jun 8, 2:08 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT TUE JUN 8 2010

TXZ008-009-082045-
ROBERTS TX-HUTCHINSON TX-
308 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR NORTHERN HUTCHINSON
AND NORTHWESTERN ROBERTS COUNTIES.

AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS NEAR STINNETT...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE
Special weather statement, Jun 8, 2:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT TUE JUN 8 2010

TXZ011-012-082100-
OLDHAM TX-POTTER TX-
310 PM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR NORTHERN POTTER AND
EXTREME NORTHEASTERN OLDHAM COUNTIES.

AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
STRONG THUNDERSTORMS NEAR VALLEY DE ORO...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

ANDRADE

The radar

The Amarillo radar (KAMA), 44 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Potter

When
June 8, 2:25 PM CST to 2:26 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -102.110

Thunderstorm Wind, Oldham

When
June 8, 3:23 PM CST to 3:25 PM CST
Where
Oldham County, 0.89 mi SE of Vega
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.240, -102.420

Thunderstorm Wind, Oldham

When
June 8, 3:24 PM CST to 3:26 PM CST
Where
Oldham County, 0.89 mi SE of Vega
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.240, -102.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234880, 234881, 234882.